Heavy Rain, Mesa
- When
- July 13, 11:30 AM MST to 11:50 AM MST
- Where
- Mesa County, 1.48 mi NNE of Grand Jct
- Reported by
- NWS Employee
- Coordinates
- 39.100, -108.540
Over half of an inch of rain fell within twenty minutes.
The start of the southwest monsoon season was becoming established by mid July as high pressure aloft strengthened over the southern plains. Strong storms developing on the leading edge of this push of moisture into western Colorado brought numerous reports of heavy rainfall amounts and some debris flows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The start of the southwest monsoon season was becoming established by mid July as high pressure aloft strengthened over the southern plains. Strong storms developing on the leading edge of this push of moisture into western Colorado brought numerous reports of heavy rainfall amounts and some debris flows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 9:38 AM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1038 AM MDT SAT JUL 13 2013 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 430 AM MDT SAT JUL 13 2013 MONSOONAL MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE FORECAST AREA TODAY. SCATTERED SHOWERS STILL REMAIN ACROSS THE NORTH AS AN EMBEDDED SHORT WAVE DEPARTS NW COLORADO LATE THIS MORNING. WIND SHEAR BECOMES WEAKER ONCE THE SHORT WAVE MOVES NORTH...THEREFORE TODAYS CONVECTION WILL HAVE LESS ORGANIZATION AND HAVE A TENDENCY TO HUG THE HIGHER TERRAIN. SCATTERED STORMS WILL ROLL OFF THE HIGHER TERRAIN AS AIR MASS REMAINS MOIST. SHOWERS AND THUNDERSTORMS PERSIST THIS EVENING THEN DECREASE OVERNIGHT DURING THE FAVORED DIURNAL LULL. LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THE STRONGER STORMS. AN UPPER LOW CURRENTLY OVER THE OHIO VALLEY IS STILL FORECAST TO TRACK SOUTHWESTWARD TO OKLA BY SUNDAY EVENING. THIS DEFORMS THE LARGE UPPER RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS PUSHING PART OF IT BACK WESTWARD...AND EVENTUALLY DISRUPTS THE SOUTHWEST MONSOONAL FLOW. GFS THE MOST PRONOUNCED IN BRINGING IN SOMEWHAT DRIER AIR ON NORTHERLY FLOW ON SUNDAY...DROPPING PRECIPITABLE WATER VALUES TO 3/4 INCH AT GRAND JCT WHILE HOLDING ON TO HIGHER AMOUNTS IN THE SOUTH. NAM APPEARED LESS INCLINED TO LOWER PWATS. WILL MAKE LITTLE CHANGE TO THE CURRENT GRIDS WHICH SHOW LOWER POPS ACROSS NE UT/NW CO. BOTH NAM AND GFS SHOW WEAKER FLOW ALOFT FOR SLOWER STORM MOVEMENT...SO LOCALLY HEAVIER RAIN STILL POSSIBLE MAINLY ACROSS THE SOUTH. WITH A LITTLE MORE SUNSHINE EXPECTED...SUNDAY TEMPS SHOULD SEE A BUMP UP. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 430 AM MDT SAT JUL 13 2013 THE SOUTHWESTWARD MOVING UPPER LOW IS FORECAST TO REACH THE TX/NM BORDER ON MONDAY WHILE THE UPPER RIDGE SLIDES INTO UT. WEAK FLOW WILL MEAN SLOW STORM MOVEMENT MONDAY. WILL KEEP THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL AND SOUTHWEST MTNS ON MONDAY AFTERNOON...AS PRECIPITABLE WATER VALUES BEGIN TO TREND BACK UP IN RESPONSE TO THAT UPPER LOW. EASTERLY WAVE SLOWLY TRACKS WESTWARD ACROSS THE DESERT SOUTHWEST AND NWRN OLD MEXICO. WHILE THIS WAVE MAY BE SOURCE OF MOISTURE...IT ALSO DISRUPTS THE NORMAL MONSOONAL FLOW INTO UTAH AND WRN COLORADO. WEAKLY SHEARED ENVIRONMENT BECOMES ESTABLISHED WITH MUCH OF THE CONVECTION HUGGING THE HIGHER TERRAIN...ALTHOUGH INTERACTING OUTFLOW BOUNDARIES AND EVENING DECOUPLING WILL ALLOW SOME STORMS TO ROLL OFF THE HIGH TERRAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1038 AM MDT SAT JUL 13 2013 MONSOONAL MOISTURE REMAINS ENTRENCHED OVER EASTERN UTAH AND WESTERN COLORADO TODAY. THIS WILL ALLOW SHOWERS AND THUNDERSTORMS TO ONCE AGAIN FIRE IN THE AFTERNOON HEATING AND MAY BE IN THE VICINITY OR DIRECTLY IMPACTING MANY AIRFIELDS THROUGH THE EARLY EVENING HOURS. THE MOUNTAIN TAF SITES WILL BE THE MOST LIKELY TO EXPERIENCE THE A THUNDERSTORMS WITH CIGS POSSIBLY FALLING BELOW LANDING OR TAKE OFF MINIMUMS IF A STORM PASSES OVERHEAD. WIND GUSTS TO 30 KTS COULD ACCOMPANY ANY STORM. AFTER 03Z THIS EVENING...CONVECTIVE ACTIVITY SLOWLY DIMINISHES BUT ISOLATED -SHRA/-TSRA MAY LINGER BEYOND 06Z. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...PF/JAD LONG TERM...JAD/PF AVIATION...TGJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 635 AM MDT SAT JUL 13 2013 COZ001>014-017>023-UTZ022>025-027>029-141300- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 635 AM MDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON IN THE MOUNTAINS. SOME OF THESE STORMS WILL MOVE OVER THE VALLEYS. THESE STORMS WILL BRING LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN SHOWERS. SHOWERS WILL GRADUALLY DECREASE AFTER SUNSET...ALTHOUGH A FEW SHOWERS MAY LINGER BEYOND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE TO THE LONG TERM FORECAST AS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE THE RULE. LOCAL HEAVY RAIN...ESPECIALLY ACROSS THE SOUTH...WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT SAT JUL 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM RAIN 3 SSE REDLANDS 39.04N 108.63W
07/13/2013 MESA CO TRAINED SPOTTER
0.20 INCHES IN THE PAST 15 MINUTES
&&
EVENT NUMBER GJT1301206
TBThe national radar mosaic for the moment the first event began.
3 heavy rain, 1 debris flow. Local standard time, as filed.
Over half of an inch of rain fell within twenty minutes.
Four separate mud slides were reported near mile marker 60 on Highway 64.
Nearly an inch of rain fell in approximately 30 minutes.
A rainfall total of 1.53 inches fell within 40 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500501, 500504, 500502, 500503.